Opioid prescriptions, like hydrocodone and codeine, are most often associated with pain medications, but they are also ingredients in prescription cough suppressants, medications used to treat cold symptoms. The U.S. Food and Drug Administration (FDA) recently mandated a change to the labels on these drugs to warn against using them in children under the age of 18. The risks, the agency says, are too high for that age group.
Opioids in Cough Syrup – Risks and Side Effects
Codeine and hydrocodone are opioid drugs that are used as ingredients in some prescription-only cold medicines to act as potent cough suppressants. The FDA recently conducted a risk-benefit analysis and determined that the risks and potential side effects outweigh the benefits to children. One clear risk of any opioid drug is the potential for abuse and addiction. All opioids, no matter what form they come in have a high potential for abuse, which can lead to opioid addiction. Overdose is also a serious risk and taking too much can lead to death.
Side effects of opioid drugs include dizziness, drowsiness, headaches, nausea, vomiting, constipation, and slowed, irregular breathing and shortness of breath. These side effects are common with opioid products and it is the potential for breathing complications that is considered particularly risky. With an overdose, these drugs can slow breathing to the point that respiration completely stops. Overdose amounts are smaller for children than for adults.
Opioid Cold Medicines No Longer Indicated for Children
After analyzing the risks and the benefits for children, the FDA concluded recently that these opioid cough medicines were too risky for young people. This follows on another recent warning from the FDA that any medication containing the opioids codeine and tramadol should not be used for children under the age of 12. Research indicated that some children metabolize these substances very quickly, which can lead to sudden and unexpected overdose, depressed breathing, and fatalities.
The FDA is requiring that all manufacturers change the labels on opioid cough medications to state that they should not be used for anyone under the age of 18. The updated labels will also include more information to warn adult users of the drugs that there are risks of misuse, addiction, overdose, slowed breathing, and death.
In its statement regarding the new warnings and labels the FDA indicated that the risks of overdose and slowed breathing were part of the decision, but that misuses and addiction were also concerns. The FDA stated that any exposure in children to opioids increases the risk of later misuse of these substances and addiction. The risks of exposing children to opioids are now considered too high. The FDA also stated that some children may require treatment for cough, but most children who have a cough due to the common cold do not need medication.
The change in the label on codeine and hydrocodone cough syrups does not mean that children can never be prescribed these drugs for a cough. It means that it is not recommended and that doctors prescribing medications should use their best judgement to determine if a child’s benefits from the drugs will outweigh the risks. In most cases, the risks are just too high.